How to help a dog that's ingested anti-flea chemicals
Posted in: Pets
Q: My puppy (Romeo) is a 9-month-old Shih Tzu. Two days ago I applied Advantage 2 for fleas. Now he is lethargic, not eating or drinking. I believe he may have ingested some of the chemical off my other dog. I cannot afford a vet at this time; what can I do?
A: There is no specific antidote for intoxication due to that parasiticide. We can only treat supportively by enhancing excretion of the product by administering IV fluids and activated charcoal orally in an attempt to adsorb any of the product in the gastrointestinal tract.
We do expect, however, Romeo to fully recover over a period of a few days. If you haven't already, bathe Romeo thoroughly to remove as much of the Advantage 2 as possible would be prudent. In most cases, small dogs are intoxicated by the permethrin (a pyrethroid insecticide) in that product. Vomiting and agitation are the most common adverse effects and dogs usually normalize within a few days.
-- Answer from Dr. Michael Salkin, a veterinarian on JustAnswer.
Daily Answer is excerpted from the JustAnswer archives and features information provided by a Expert on JustAnswer.
Follow JustAnswer on Twitter or like us on Facebook to get useful daily updates.